Health & wellness

When withdrawal is the hardest part

Alison Page continues struggling to recover from difficulties associated with benzodiazepine withdrawal.
KATHERINE TAYLOR FOR THE GLOBE
Alison Page continues struggling to recover from difficulties associated with benzodiazepine withdrawal.

John Zielin realized his daughter was in trouble when she called him unexpectedly, saying, “You’ve got to come and get me. Something’s wrong.”

Alison Page was catering a Waltham wedding in the summer of 2012 when she began feeling ill.

“At sunset, I just got really dizzy,” said Page, 29. “I go outside, and I’m sitting down, and everything’s spinning. I felt like a wild animal that was being preyed upon. It was petrifying.”

Advertisement

Zielin, 66, arrived to find Page in a parking lot, her eyes filled with fear and confusion. In the car on the way to their Andover home, she experienced her first panic attack. “I’ve seen people like that, but they usually have a long history of it,” said Zielin, a retired social worker. “This stuff is showing up out of nowhere.”

Get The Weekender in your inbox:
The Globe's top picks for what to see and do each weekend, in Boston and beyond.
Thank you for signing up! Sign up for more newsletters here

The family later learned that Page was experiencing withdrawal between doses of Ativan, a drug often prescribed for anxiety or insomnia. After taking a dose that night, Page felt fine — for the moment. But her struggle to recover continues more than two years later.

While rampant abuse of heroin and prescription opiates dominates public attention, dependency on benzodiazepines — a group of tranquilizers that includes drugs such as Ativan, Klonopin, and Xanax — remains less widely acknowledged or understood.

Doctors say benzodiazepines are effective for short-term stress, as in the days following the death of a loved one or another emotionally difficult event. But problems can arise when use continues for more than a few weeks.

The federal Food and Drug Administration requires warning labels that describe dependency risks — the Ativan label lists 35 reported withdrawal symptoms, including anxiety, depression, hallucinations, panic attacks, and seizures.

Advertisement

But doctors and patients say physicians often prescribe benzodiazepines with no discussion of the dangers and the drugs’ declining effectiveness over time.

“People get used to prescribing these drugs and they forget what they’re dealing with,” said John Kelly, associate director of the Center for Addiction Medicine at Massachusetts General Hospital.

Representatives for the pharmaceutical companies Roche, maker of Klonopin, and Pfizer, maker of Xanax, issued statements saying that physicians prescribing the drugs should study the safety information provided in the drugs’ labels and discuss the benefits and risks with their patients. A spokeswoman for Valeant Pharmaceuticals, the manufacturer of Ativan, did not respond to requests for comment.

Kelly said patients can feel a false sense of security when taking any drugs prescribed by their doctors. “With benzos and stimulants and opiates, because they’re prescribed, people do have this perception that they’re safe, or much safer than illicit drugs you’d obtain on the street,” he said.

Kelly said many abuse benzodiazepines in combination with substances like opiates, cocaine, and alcohol. But for Page and many others, dependency can develop under a doctor’s care.

Advertisement

Page was prescribed Ativan by a psychiatrist in 2009, she said, as she adjusted to working as a receptionist after graduating from Northeastern University. As a shy person, she found the front-and-center role a tough fit, she said.

SOURCE: “Benzodiazepines: How They Work and How to Withdraw,” By Doctor Heather Ashton

‘It was almost like this primal feeling that you’re about to be attacked by a lion; you’re about to be killed.’ - ALISON PAGE, describing how she felt when her withdrawal symptoms worsened

Page moved on to work as a mental health counselor and entered nursing school, taking the drug periodically and sparingly, as her psychiatrist advised, she said, but her health began to decline.

“My anxiety was getting worse; I was getting dizzy spells; I was getting sick more often, and my capacity to deal with stress was less,” Page said. “I thought I had a worsening anxiety disorder.”

Over time, these symptoms worsened while new ones arose, and despite good grades, she had to leave nursing school, she said. When her psychiatrist suggested additional medications, her father said no.

Page said she was switched to another benzodiazepine and tapered off the drug over three weeks, she said, but afterward her withdrawal symptoms seemed to worsen.

“I didn’t sleep for two months,” she said. “I would be in fear states for maybe four, five, six hours a day. . . . It was almost like this primal feeling that you’re about to be attacked by a lion; you’re about to be killed.”

Calls to Page’s psychiatrist were referred to a spokeswoman for Steward Health Care System, owner of the hospital where he practices, who said she could not comment because of federal patient privacy laws. But the spokeswoman said that the company’s medical personnel “are careful when prescribing medications to patients.”

Dr. James Berry of the Mercy Recovery Center in Westbrook, Maine, estimated that a third of those who are prescribed benzodiazepines experience dependency and painful withdrawal, but there is no sure way to predict who will have those reactions, though the dangers increase with prolonged use.

“Generally, withdrawal symptoms . . . are the opposite of what a drug does,” he said. “If a drug relieves anxiety, the drug causes anxiety” during withdrawal.

Berry recommends that those who have become dependent reduce their doses gradually over a six-month period before they cease using the medication, but some doctors advise patients to stop taking the drugs over just a few weeks, he said.

Even a six-month tapering process isn’t sufficient for some, according to Berry. For a small percentage, it can take years for withdrawal symptoms to recede.

Benzodiazepines have been used widely since the 1960s, and concerns about them are long established.

Massachusetts Senator Edward M. Kennedy convened a congressional hearing in 1979 to raise awareness, saying benzodiazepines like Valium and Librium had brought relief to many, but that, “For others, these drugs have produced a nightmare of dependence and addiction, both very difficult to treat and to recover from,” the Associated Press reported.

The risks, though, remain little discussed, some patients say. Page finally understood her symptoms when she found the online support group Benzo Buddies, she said.

Founded a decade ago, the group has about 16,000 members around the world. Cofounder Colin Moran said the online forum was created because there was almost no real-world support at the time.

In Britain, where Moran lives, benzodiazepines have been discussed in Parliament, and the British Medical Association is reviewing use and prescribing habits, but there has been little movement toward reducing use or increasing warnings, he said.

Moran and Berry both said doctors in the United States have been even slower to address concerns.

“We still hear from members [in the United States] that their doctors claim there is no potential for dependency or addiction with this class of drug,” Moran said in an e-mail. “Some doctors even sometimes ‘cold turkey’ their patients off large doses of benzodiazepines, even after protracted use. This is extremely dangerous.”

Zielin said Benzo Buddies saved his daughter’s life. “The importance of having a supportive network around people going through this is just critical,” he said. “I don’t know how people can go through this alone.”

Medford resident Karen Psaledakis was prescribed Ativan to treat panic attacks after her father’s 2006 death. Her psychiatrist offered “zero” warnings, she said.

“I never received one wary comment or anything that would suggest I should look into it more,” she said.

Psaledakis, 44, said she took the drug as directed, but within three months began experiencing muscle and nerve pain, gastrointestinal problems, and other physical issues.

After an unsuccessful stay in a holistic treatment center that tried to help her taper off the drug too quickly, and two stints in a psychiatric hospital, Psaledakis was able to stop taking the drug in early 2012, with support from Benzo Buddies, she said.

Psaledakis’s physical symptoms disappeared last fall, but she said she still experiences depression and states of intense fear that she believes are withdrawal symptoms.

“I have to make an effort to think about the things that have gotten better, but I know that they have,” she said. “Some things have gotten worse, but that is just sort of the nature of this beast.”

For Page, recovery has been “like a roller coaster ride,” she said, with symptoms disappearing and recurring, usually less intense with each bout. She thinks total healing could take two or three years more.

“It’s just back and forth, back and forth, but overall the trajectory is toward healing,” she said.

Related coverage:

Drug-addicted babies in Mass. are triple national rate

Long hunts for help add to addicts’ struggles

His son lost to heroin, a father’s unstoppable need to know

After overdose, a new struggle begins for Taunton man

Page has begun painting as part of her recovery process.
Katherine Taylor for The Boston Globe
Page has begun painting as part of her recovery process.

Jeremy C. Fox can be reached at jeremy.fox@globe.com. Follow him on Twitter @jeremycfox.

Correction: An earlier version of this story misstated one of the benzodiazepines described by Senator Edward M. Kenney in 1979.